As people age, both muscle mass and bone density begin to fade. The consequences of bone loss can be devastating. When bones become weak, they break easily. If an older person fractures a hip, they may have grave difficulty regaining mobility. Sometimes the fracture even leads, directly or indirectly, to their death. Osteoporosis drugs are supposed to counteract bone loss and help prevent fractures. However, they can sometimes cause intolerable side effects.
Can Osteoporosis Drugs Cause Joint Pain?
Q. Some years ago I saw a hand surgeon for a painful thumb. She injected it with cortisone and then it locked up, so she wanted to operate.
Then I read in your column that Boniva can cause intractable joint pain. Lo and behold, I was taking Boniva!
I stopped the drug, and soon the pain stopped too. No more meds for osteopenia. I am embarrassed to tell you I am a pharmacist, still working after 59 years.
A. Thank you for sharing your experience. Others have also reported joint, muscle and back pain while taking ibandronate (Boniva) or similar medications, called bisphosphonates. Here is another reader’s report:
Joint Pain with Osteoporosis Drugs:
Q. I took Fosamax for osteoporosis and started waking up every night with hip and leg pain. One friend mentioned that she also developed bone pain while taking Fosamax while another complained of terrible backaches.
I told my doctor and he said he had never heard of such problems. After stopping the drug, the pain gradually subsided. My doctor is still dubious. What other options for osteoporosis won’t cause such terrible pain?
A. Medications like alendronate (Binosto, Fosamax), risedronate (Actonel, Atelvia) and Boniva can sometimes cause severe and occasionally incapacitating bone, joint or muscle pain. We’re surprised your doctor was unaware of this complication, as the FDA has issued warnings about it. If you suspect that one of these osteoporosis drugs may be causing you side effects, we urge you to discuss your concerns with your physician.
Other Side Effects of Osteoporosis Drugs:
Q. My sister (60 years old) just broke her femur without any trauma. She simply stepped down and as she stepped her femur snapped.
She had taken Fosamax for five years and stopped last year when she heard of possible side effects such as broken femurs and deteriorating jaws. What can you tell us about this problem in otherwise healthy women?
A. The FDA approved Fosamax in 1995 to treat osteoporosis. A decade later the first reports of unusual thigh bone fractures began to surface. These breaks often occurred without a preceding fall or other trauma.
Someone who is exposed to bisphosphonates for more than five years may be at risk. Because the drugs linger so long in the body, the danger may persist even after the medication has been discontinued.
Other Drugs to Treat Osteoporosis:
There are other drugs for osteoporosis, such as raloxifene (Evista), teriparatide (Forteo), denosumab (Prolia) and calcitonin (Miacalcin). We discuss the pros and cons of drugs and non-drug approaches in our Guide to Osteoporosis.